Missouri, 2017

Hail and Damaging Wind in Missouri, July 7, 2017

July 7, 2017 · NWS SGF · 6 events in 4 counties and zones

A cold front moved through the Missouri Ozarks with a few severe thunderstorms and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moved through the Missouri Ozarks with a few severe thunderstorms and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 4:51 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 7, 4:51 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Fri Jul 7 2017

.SHORT TERM...(tonight through Saturday)
Issued at 245 PM CDT Fri Jul 7 2017

Weak frontal boundary will move southward through southern
Missouri into this evening. Front will not be strong enough to
induce widespread upward motion but expect to see at least
isolated convection as boundary layer further warms. Questions
arise in whether the convection will be strictly diurnal in nature
as model ensembles suggest convection will last into the night as
H8 front moves slowly through. Given heat induced
instability...some stronger storms will be possible including
isolated damaging wind.

Seasonably warm yet noticeably more mild temperatures are then
expected on Saturday as a modified Canadian air mass moves through
the region.

.LONG TERM...(Sunday through Friday)
Issued at 245 PM CDT Fri Jul 7 2017

Pops will be a tad higher on Sunday as high departs setting up
modest return flow...otherwise expect only isolated diurnal
thunderstorm chances through the coming week as the ridge flattens
across the Central Plains.

Temperatures will warm under this dome driving afternoon heat
indices upward to around 100 daily.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Jul 7 2017

Pilots can expect prevailing VFR conditions at area terminals
tonight through Saturday. Isolated storms may develop across far
southern Missouri this evening otherwise no weather impacts to
flight conditions are expected. A front will push southward across
the region tonight bringing a wind shift to the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ068-077>079-
     088>090-093-094-101-102.

KS...Heat Advisory until 7 PM CDT this evening for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Foster
Hazardous weather outlook, Jul 7, 4:20 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
520 PM CDT Fri Jul 7 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
520 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

Isolated thunderstorms may develop across portions of far
southern Missouri through this evening and possibly overnight.
The strongest storms will be capable of producing wind gusts of 50
to 60 mph, small hail and frequent lightning.

The highest heat indices will range from around 100 to near 110
degrees through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be a chance for non severe thunderstorms on
Sunday...then isolated storms possible over the coming workweek.

Heat indices will likely warm into the mid to upper 90s each
afternoon from Monday through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jul 7, 5:06 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
606 PM CDT FRI JUL 7 2017

MOZ093-101-080000-
Newton MO-McDonald MO-
606 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON AND WESTERN
MCDONALD COUNTIES UNTIL 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seneca and another storm north west of Tiff City, both storms were
moving east southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Seneca...                         Granby...
Anderson...                       Goodman...
Pineville...                      Lanagan...
Newtonia...                       Cayuga...
Stark City...                     Tiff City...
Racine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 9462 3696 9462 3690 9413 3654 9431
TIME...MOT...LOC 2305Z 285DEG 19KT 3686 9456

Wise

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Newton

When
July 7, 5:25 PM CST
Where
Newton County, 1.11 mi E of Wela Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.870, -94.530

Hail, Barry

When
July 7, 6:08 PM CST
Where
Barry County, 1.77 mi SW of East Purdy
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -93.890

Hail, Barry

When
July 7, 6:11 PM CST
Where
Barry County, Purdy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.820, -93.920

Thunderstorm Wind, Barry

When
July 7, 6:15 PM CST
Where
Barry County, Purdy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.820, -93.920

A large tent was damaged at a high school. There was some tree damage as well.

Hail, Stone

When
July 7, 6:45 PM CST
Where
Stone County, 2.15 mi NNE of Silver Dollar City
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -93.420

Hail, Taney

When
July 7, 7:00 PM CST
Where
Taney County, 0.55 mi W of Branson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.650, -93.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698833, 698834, 698835, 698838, 698836, 698837.